Home » Frequently asked Questions on Health » Why does my daughter lose consciousness during seizures?

Why does my daughter lose consciousness during seizures?

Q: My 17 years old daughter is suffering from epilepsy since the age of three years. She had seizures, which started as twitchings in her left eye. If under control, it comes at the frequency of 0-4 times a day and lasts for half a minute but if not, then the seizures spread to her complete left side of the body including eye, left side mouth, left arm and she shakes her head very vigorously. She is taking Keppra 750 mg twice daily, Trioptal 450 mg in the morning and 600 mg in the evening, Frisium 5 mg twice daily. But since last week whenever she has been getting a seizures she becomes completely unconscious and does not respond even when we call her. The frequency of the seizure is 6-8 times a day and lasts for more than half a minute. The doctor prescribed Stalopam 5 mg. All the tests - EEG, MRI scan, video EEG and PET CT scan are being done once in a year. The results show abnormality in EEG, Video EEG, PET CT scan but normal in MRI scan. Please suggest a suitable remedy. Why does she lose her senses during seizures? Can we try homeopathy/ayurvedic medicine?

A:Your child is having focal epilepsy with secondary generalisation. The fact that she is losing consciousness means that the epileptic discharges are spreading to both cerebral hemispheres. Further, the fact that she is on 3 anticonvulsant drugs and is still having fits is of concern. Moreover, your neurologist has added Stalopam after the increase in fits; this is interesting because Stalopam is an antidepressant and not an epilepsy medication. Are the neurologists suspecting that these "fits" are not true fits, but hysterical fits? I would suggest that you take a few videoclips either through a digital camera or mobile phone and show the recordings to your doctor - the recordings may provide valuable information.

My approach would be:

  1. Take a detailed history of the description of fits, and ask the parents to enact the fit. Describe how it starts and ends. See the video recording to judge whether the fits are organic fits or hysterical.
  2. Do a 48 hour video - EEG in hospital, if affordable
  3. If (2) is not affordable and hysterical seizures are suspected, try to provoke seizures by suggestion during a routine EEG recording
  4. Ensure that a parent is giving the medicine.
  5. Ensure that sleep is proper, and whether the fits are related to menstruation.
  6. If the fits are true fits, then gradually increase the dose of one of the drugs to maximum, or until the fits are controlled.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------